Missouri, 2008

Hail and Damaging Wind in Missouri, March 26, 2008

March 26, 2008 · NWS SGF · 15 events in 6 counties and zones

Severe thunderstorms, producing hail up to the size of baseballs, also caused some wind damage near St. James.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe thunderstorms, producing hail up to the size of baseballs, also caused some wind damage near St. James.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 26, 6:07 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 26, 6:07 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 AM CDT WED MAR 26 2008

...UPDATE TO AVIATION...

.DISCUSSION...

CURRENTLY...SURFACE FRONT STALLING AVER FAR SOUTHERN MO. STRATUS
CONTINUES TO BUILD NORTH OF THIS BOUNDARY JUST BELOW INVERSION AS
SEEN ON 00Z KSGF SOUNDING. A FEW -SHRA HAVE BEGUN TO DEVELOP ALONG
AND JUST NORTH OF THE BOUNDARY IN AN AREA OF WEAK CONVERGENCE AND
MEAGER MOISTURE. LOWER STRATUS DECK IS BEGINNING TO EXPAND ACROSS
EASTERN TX AND SOUTHEAST OK...WHICH SHOULD CONTINUE TO SPREAD THIS
WAY IN THE COMING HOURS. TEMPERATURES ACROSS THE REGION VARY DUE
TO INFLUENCES OF CLOUD COVER...COOLER NORTH...MILD SOUTH.

SHORT TERM (TODAY - FRIDAY)...

POPS AND TEMPS POSING A BIG CHALLENGE FOR THIS FORECAST PACKAGE.
MOISTURE LOOKS TO REMAIN SHALLOW AND CONFINED...FOR THE MOST
PART...TO THE BOUNDARY LAYER FOR A BULK OF THE SHORT TERM. AM
QUITE UNDERWHELMED BY DEEP LAYER MOISTURE PROGS FROM THE 00Z SUITE
OF MODEL GUIDANCE AND AM MUCH LESS CONCERNED WITH THE POTENTIAL FOR
HEAVY RAINFALL.

SURFACE BOUNDARY WILL MOVE VERY LITTLE TODAY... WITH A SLOW JOG
TO THE NORTH WITH TIME. WEAK CONVERGENCE WILL CONTINUE IN THE LOW
LEVELS...WITH INCREASING LIFT EXPECTED THIS AFTERNOON AND EVENING
AS THE NOSE OF A 40KT LOW LEVEL JET TAKES AIM ON THE EASTERN CWA.
ISOLATED TO SCATTERED -SHRA WILL CONTINUE ALONG THIS BOUNDARY
TODAY AND BECOME A LITTLE BETTER ORGANIZED AS THE LOW LEVEL JET
INTERSECTS THE BOUNDARY OVER THE EASTERN CWA. PRESSURE ADVECTION
ON THE 305K LEVEL FOCUSES THE BEST COVERAGE OVER MY EASTERN
ZONES...LIFTING THE NORTHEAST WITH TIME TONIGHT. BELIEVE THAT MAV
AND MET POPS ARE TOO BULLISH GIVEN THE EXPECTED SCT NATURE OF THE
-SHRA ACTIVITY AND HAVE CUT THESE ACCORDINGLY...RAISING THEM A BIT
FROM THE PREVIOUS FORECAST.

WARM FRONT WILL NOT MAKE IT TOO FAR NORTH...BUT IT SHOULD BE JUST
NORTH OF THE AREA BY THURSDAY. AM ONCE AGAIN NOT IMPRESSED WITH
MOISTURE PROFILES FOR THURSDAY AND HAVE MAINTAINED ONLY LOW
CHANCES FOR WARM ADVECTION -SHRA. A SFC LOW OVER KS WILL TAKE
SHAPE ALONG THE AFOREMENTIONED BOUNDARY AND SEND IT BACK OUR WAY
LATE THURSDAY AND THURSDAY NIGHT. HAVE MAINTAINED LIKELY POPS FOR
THURSDAY NIGHT AS A DECENT SWATH OF POST FRONTAL SHRA/TSRA IS
EXPECTED. THURSDAY NIGHT INTO EARLY FRIDAY REPRESENTS OUR BEST
SHOT AT RAINFALL...BUT EVEN STILL...MEAGER 700-300MB RH PROFILES
PRECLUDE MORE THAN ONE QUARTER TO ONE HALF INCH OF QPF. AS WITH
ANY CONVECTIVE SYSTEM...POCKETS OF HEAVY RAINFALL ARE POSSIBLE BUT
THIS DOES NOT APPEAR TO BE A WIDESPREAD ISSUE WITH THIS
PROGRESSIVE SYSTEM.

STILL A RISK FOR FRISKY THUNDERSTORMS AS THE COLD FRONT
APPROACHES...HOWEVER THE RISK IS CONDITIONAL. CAPPING ALOFT LOOKS
LIKE IT MAY BE AN ISSUE THUR AFTERNOON INTO THE EVENING IN THE
WARM SECTOR WHICH SHOULD INCLUDED THE SOUTHERN HALF OF THE CWA.
MODELS STILL PRODUCING A SWATH OF APPROX 1000 J/KG OF MLCAPE WITH
40KT OF DEEP LAYER SHEAR. SO THERE WILL BE A SMALL WINDOW OF
OPPORTUNITY FOR STORMS TO PRODUCE A HAIL/WIND RISK BEFORE THE
FRONT ACCELERATES TO THE SOUTH AND SOUTHEAST. THE WINDOW OF
OPPORTUNITY IS NARROW AND FOCUSED ON THE EVENING HOURS.

TEMPERATURE WISE...AT OR ABOVE AVERAGE WILL BE THE RULE FOR BOTH
LOWS AND HIGHS THROUGH THURSDAY. IN FACT...HIGHS THURSDAY MAY BE
WARMER THAN I AM GIVING THEM CREDIT FOR...ESPECIALLY IF BREAKS IN
THE OVERCAST OCCUR. OTHERWISE...EXPECT COOLER TEMPS FOR FRIDAY AS
CAA REGIME SETS IN POST FRONTAL.

GAGAN

LONG TERM (FRIDAY NIGHT THROUGH SUNDAY NIGHT)...

THE UPPER LEVEL PATTERN WILL TRANSITION FROM ZONAL AND BECOME
MORE AMPLIFIED WITH A DEEPENING TROUGH IN THE WESTERN CONUS.
SURFACE FRONT WILL SETTLE INTO THE LOWER MISSISSIPPI VALLEY
FRIDAY NIGHT AND SATURDAY WITH THE BETTER RAIN CHANCES CONFINED
TO THE SOUTH. SURFACE HIGH PRESSURE OVER THE UPPER MIDWEST WILL
ADVECT IN COOLER AND DRIER AIR TO THE OZARKS.

SATURDAY THE UPPER LEVEL PATTERN AMPLIFIES WITH A DEEPENING
TROUGH IN THE NORTHWEST CONUS. BOTH THE GFS AND ECMWF DEVELOP A
SURFACE LOW IN THE NORTHERN PLAINS. SOUTH WINDS WILL INCREASE
DURING THE DAY AS THE PRESSURE GRADIENT TIGHTENS AND GULF
MOISTURE ADVECTS NORTH. POPS SATURDAY ARE HIGHLY DEPENDENT UPON
THE TIMING OF THE FRONT AS IT LIFTS BACK TO THE NORTH ACROSS THE
AREA. FOR THIS TIME PERIOD...HAVE LEANED MORE TOWARDS THE ECMWF
AND RAISED POPS FOR SATURDAY NIGHT.

SUNDAY PROVIDES THE BEST CHANCE OF RAIN IN THE EXTENDED FORECAST.
SURFACE LOW PRESSURE WILL MOVE INTO THE DAKOTAS WITH ASSOCIATED
COLD FRONT TAPPING INTO DEEP GULF MOISTURE ACROSS SOUTHEAST
KANSAS AND THE MISSOURI OZARKS. FORECAST SOUNDINGS PROG PWAT
VALUES OVER AN INCH WITH SHOWERS AND THUNDERSTORMS LIKELY TO
PRODUCE HEAVY RAINFALL ACROSS THE AREA ALONG WITH AREAS OF FLASH
FLOODING. WITH THE FRONT PARALLEL TO THE UPPER LEVEL FLOW...THE
FRONT WILL LIKELY MOVE SLOWER ACROSS THE AREA THAN CURRENT MODELS
TREND.

ANGLE

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...VFR CONDITIONS WILL TRANSITION TO MVFR
CONDITIONS. SHALLOW SURFACE FRONT EXTENDS FROM NEAR KUNO TO NEAR
KMGJ. TO THE NORTH OF THIS FRONT...CEILINGS RANGE FROM LOW END
VFR AT KSGF TO HIGH END MVFR AT KJLN. RADAR SHOWS SCATTERED
SHOWERS CONTINUE TO MOVE EAST OF KSGF IN RESPONSE TO UPPER LEVEL
DISTURBANCE MOVING THROUGH THE AREA. WITH THE BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS EAST OF THE AERODROMES...WILL CONTINUE
A DRY TAF.

SURFACE FRONT WILL LIFT NORTH OF KSGF AND KJLN AROUND 15Z WITH
SOUTH TO SOUTHEAST WINDS INCREASING TO NEAR 12 KTS. DUE TO THE
SHALLOW NATURE OF THIS FRONT TAF SITES WILL EXPERIENCE CEILINGS
NEAR 030FT FOR MOST OF THE TAF PERIOD THROUGH 02Z. CEILINGS ARE
EXPECTED TO REMAIN MVFR AFTER 02Z WITH THE ARRIVAL OF DEEPER
MOISTURE.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 26, 5:00 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT WED MAR 26 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AS A WARM
 FRONT SLOWLY LIFTS TO THE NORTH. CLOUD TO GROUND LIGHTNING AND
 SMALL HAIL ARE THE PRIMARY HAZARDS...SEVERE STORMS ARE NOT
 EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE THURSDAY
 AFTERNOON...MOVING THROUGH THE AREA THURSDAY NIGHT AND EARLY
 FRIDAY. ISOLATED STRONG TO MARGINALLY SEVERE STORMS WILL BE
 POSSIBLE ALONG WITH ISOLATED AREAS OF HEAVIER RAINFALL AND
 LOCALIZED FLOODING.

 ANOTHER STORM SYSTEM IS EXPECTED TO MOVE INTO THE PLAINS SUNDAY
 AND THROUGH THE OZARKS ON MONDAY. MOISTURE FROM THE GULF
 OF MEXICO WILL INTERACT WITH THE APPROACHING LOW PRESSURE AND
 COLD FRONT TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS SUNDAY
 AND MONDAY...WITH A FEW STRONG STORMS AND PERIODS OF HEAVY
 RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Mar 26, 8:30 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 AM CDT WED MAR 26 2008

MOZ055-068-261515-
HICKORY MO-BENTON MO-
930 AM CDT WED MAR 26 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN HICKORY AND SOUTHERN BENTON
COUNTIES UNTIL 1015 AM CDT...

AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF WARSAW...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DSA

The radar

The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Webster

When
March 26, 8:35 AM CST
Where
Webster County, 1.3 mi ESE of Niangua Jct
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.390, -92.830

Hail ranging from pea to dime size fell in town.

Hail, Wright

When
March 26, 9:40 AM CST
Where
Wright County, 0.69 mi S of Mansfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.110, -92.580

Hail, Douglas

When
March 26, 10:12 AM CST
Where
Douglas County, 2.31 mi ENE of Goodville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.040, -92.260

Quarter size hail covered the ground.

Hail, Wright

When
March 26, 11:10 AM CST to 11:15 AM CST
Where
Wright County, 2.82 mi N of Fuson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.370, -92.510

Penny size hail fell for 5 minutes.

Hail, Wright

When
March 26, 11:15 AM CST
Where
Wright County, 0.88 mi SW of Fuson
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -92.510

Hail, Wright

When
March 26, 11:20 AM CST
Where
Wright County, 2.14 mi SSW of Boyer
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.290, -92.560

Hail was covered the ground at the intersection of Highway 5 and Highway F.

Hail, Wright

When
March 26, 11:25 AM CST
Where
Wright County, Graff
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -92.280

Hail, Miller

When
March 26, 11:45 AM CST
Where
Miller County, 0.69 mi S of Olean
Measured
0.75 in hail
Reported by
Public
Coordinates
38.410, -92.530

Hail, Miller

When
March 26, 12:10 PM CST to 12:20 PM CST
Where
Miller County, 1.63 mi E of Tuscumbia
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
38.230, -92.440

Quarter size hail fell for 10 minutes.

Hail, Miller

When
March 26, 12:20 PM CST
Where
Miller County, 0.69 mi S of St Elizabeth
Measured
1 in hail
Reported by
Post Office
Coordinates
38.260, -92.270

Hail to the size of quarters covered the ground.

Hail, Maries

When
March 26, 12:44 PM CST
Where
Maries County, 0.69 mi N of Vienna
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.190, -91.950

Hail, Maries

When
March 26, 12:45 PM CST
Where
Maries County, 0.69 mi N of Vienna
Measured
1.5 in hail
Reported by
County Official
Coordinates
38.190, -91.950

Hail, Phelps

When
March 26, 1:09 PM CST
Where
Phelps County, 2.18 mi E of St James
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
38.000, -91.580

Baseball size hail fell along Highway KK east of St. James.

Thunderstorm Wind, Phelps

When
March 26, 1:20 PM CST
Where
Phelps County, 0.54 mi E of St James
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.000, -91.610

A portion of a school roof was blown off as a result of straight line thunderstorm winds.

Hail, Maries

When
March 26, 1:48 PM CST
Where
Maries County, 0.69 mi N of Belle
Measured
0.75 in hail
Reported by
Post Office
Coordinates
38.290, -91.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85028, 85041, 85020, 85017, 85040, 85038, 85036, 85034, 85032, 85031, 85043, 85026, 85024, 85047, 85021.